Would Steroids Help Tinnitus and Hyperacusis That Worsened from Venlafaxine?

Discussion in 'Dr. Stephen Nagler (MD)' started by Master mind, Jan 17, 2020.

    1. Master mind

      Master mind Member

      Tinnitus Since:
      2020
      Cause of Tinnitus:
      Antidepressant
      Hi Dr. Nagler. I’m 22 years old. I’ve had tinnitus since 17 y/o after an ear infection in my left ear. I also have Visual Snow. It was mild for 6 years. On 3rd January this year I started Venlafaxine 37,5 mg to better my anxiety as I’ve been quite anxious lately with my job. At the 4th day of taking that antidepressant my tinnitus and visual snow spiked to insane levels, that was 6th January that I woke up with horrible tinnitus, hyperacusis (ear pain in my left ear) and visual snow. I haven’t taken any pill since that day. Now it’s 12 days later and I still have the increased tinnitus, ear pain (which I didn’t have before) and Visual Snow.


      My question is: can steroids help in these cases, to at least stop the ear pain? I haven’t been to an ENT, so I’m asking you for advice. Or is medication induced tinnitus and hyperacusis not treatable with steroids? Please help.
       
    2. Dr. Nagler

      Dr. Nagler Member Clinician Benefactor

      Location:
      Atlanta, Georgia USA
      Tinnitus Since:
      04/1994
      Hello @Master mind. Sorry to hear that you are struggling.

      The half-life of venlafaxine is on the order of 6 hours. For the extended release formation it is on the order of 20 hours, largely because of the delayed absorption. If you still have auditory symptoms 12 days after discontinuing the medication, then it is highly unlikely that the venlafaxine is the culprit because venlafaxine does not damage the auditory system. So my sense is that in all probability, you would be in the same boat even had you never take venlafaxine in the first place.

      The question is - venlafaxine or no venlafaxine - where do you go from here? Well, you have had a significant change in your symptomatology so I believe that you should see an ENT to have a proper evaluation. You ask whether steroids would help. There is a 7-10 day "golden period" where steroids might be helpful in tinnitus due to sudden sensorineural hearing loss, but first of all you are past that golden period and second your tinnitus is not due to SSHL - so based strictly on what you have written above, I do not believe that steroids have a role for you. Best bet would be to ask the ENT *after* he or she has had a chance to evaluate you properly. Try to get in to see one in the next day or two in case the ENT feels differently than I.

      All the best with it.

      Stephen M. Nagler, M.D.
       

Share This Page

Loading...